Arkansas, 2012Flash Flood and Hail in Arkansas, May 20, 2012
May 20, 2012 · NWS MEG · 3 events in 2 counties and zones
A weak cold front moved into Eastern Arkansas during the evening. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved into Eastern Arkansas during the evening. Showers and thunderstorms developed ahead of the front. Some storms produced large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 5:51 PM CST, 11 minutes earlier.
Area forecast discussion, May 20, 5:51 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
651 PM CDT SUN MAY 20 2012
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT SUN MAY 20 2012/
DISCUSSION...20Z SURFACE ANALYSIS THIS AFTERNOON PLACES A SURFACE
LOW ACROSS WESTERN LAKE SUPERIOR WITH A TRAILING COLD FRONT
EXTENDING FROM THE LOW INTO EAST CENTRAL MISSOURI AND WESTERN
ARKANSAS. ACROSS THE MID SOUTH...ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG THE MISSISSIPPI RIVER THIS
AFTERNOON. TEMPERATURES AS OF 3 PM CDT ARE AROUND 90 DEGREES AT
MOST LOCATIONS. STRONG TO SEVERE THUNDERSTORM POTENTIAL IN THE
SHORT TERM AND THE POTENTIAL FOR HOT TEMPERATURES LATER IN THE
WEEK ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S FORECAST.
SHOWERS AND THUNDERSTORMS HAVE BEEN MOSTLY CONFINED THIS AFTERNOON
THUS FAR TO AREAS IN THE MISSISSIPPI RIVER DELTA WHERE MOISTURE
HAS BEEN SOMEWHAT BETTER. WITH VERY LITTLE SHEAR ALOFT THIS PULSE
TYPE CONVECTIVE ACTIVITY HAS BEEN PRIMARILY DRIVEN BY DAYTIME
INSTABILITY AND CONVECTIVE TEMPERATURES BEING REACHED. THUS...THIS
AFTERNOON SHOWER/THUNDERSTORM ACTIVITY IS NOT EXPECTED TO MOVE
MUCH.
AT THE SAME TIME...AN APPROACHING COLD FRONT LOCATED OVER ARKANSAS
IS EXPECTED TO BEGIN MOVING INTO THE MISSISSIPPI RIVER DELTA THIS
EVENING...SLOWLY MOVE THROUGH THE REMAINDER OF THE MID SOUTH LATE
TONIGHT INTO MONDAY...AND GRADUALLY CLEAR OUT OF NORTH MISSISSIPPI
BY MONDAY EVENING. OVERALL SHEAR WITH THIS COLD FRONT REMAINS
VERY WEAK AT BEST /0-6 KM BULK SHEAR VALUES BELOW 15 KTS/ AND NOT
OVERLY IMPRESSED WITH THE POTENTIAL FOR A WIDESPREAD STRONG/SEVERE
THREAT WITH THE ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT ALONG
THE FRONT...UNLESS A COLD POOL IS ABLE TO DEVELOP UPSTREAM AND MOVE
ACROSS THE MID SOUTH THROUGH THIS PERIOD. NONETHELESS...WILL
CONTINUE TO MENTION AN ISOLATED STRONG/SEVERE THUNDERSTORM THREAT
IN THE HAZARDOUS WEATHER OUTLOOK DURING THIS TIMEFRAME. THE MAIN
THREAT WILL BE DAMAGING WINDS FOR ANY THUNDERSTORMS THAT ARE ABLE
TO REACH SEVERE LIMITS.
12Z LONG TERM GFS/ECMWF LONG TERM MODELS INDICATE A STRONG UPPER
LEVEL RIDGE IS EXPECTED TO BUILD INTO THE LOWER MISSISSIPPI VALLEY
FOR THE REMAINDER OF THE WEEK. THIS WILL RESULT IN MAINLY RAIN
FREE WEATHER AND VERY HOT AFTERNOON HIGH TEMPERATURES IN THE LOWER
TO MIDDLE 90S...ESPECIALLY TOWARDS NEXT WEEKEND.
CJC
&&
.AVIATION...
00Z TAFS
SHORT TERM CONCERN REMAINS CONVECTIVE EVOLUTION AFTER 02Z...WITH
THE LOSS OF SURFACE HEATING AND THE APPROACH OF A WEAK UPPER LEVEL
WAVE FROM THE NORTHWEST.
TS CONFIDENCE BEYOND 02Z IS LOW...GIVEN THAT IT IS NOT CLEAR IF
THE APPROACHING UPPER LEVEL WAVE WILL BE SUFFICIENTLY STRONG TO
OVERCOME A STRENGTHENING NOCTURNAL CONVECTIVE CAP. UPSTREAM TS
OVER THE OZARK PLATEAU WAS LIMITED IN COVERAGE...WITH THE AID OF
DAYTIME HEATING. 18Z NAM MODEL KEEPS MEM AND JBR DRY THROUGH
APPROX 09Z.
WITH THE ABOVE IN MIND... HAVE HELD TO A VCTS FOR THE LATE EVENING
HOURS... TO ACCOUNT FOR ELEVATE STORMS FORMING ABOVE THE MORE
STABLE BOUNDARY LAYER. INSTABILITY WILL BE LIMITED TOWARD 12Z...
AND MAY SEE SOME SHRA MINUS TS.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 68 83 60 81 / 40 40 10 10
MKL 63 81 54 79 / 40 40 10 10
JBR 64 80 55 81 / 50 30 10 0
TUP 63 86 58 81 / 20 40 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 2:53 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN MAY 20 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
353 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE MID SOUTH TONIGHT. A FEW STRONG
THUNDERSTORMS AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM ALONG THE
MISSISSIPPI RIVER THIS EVENING AND ACROSS THE ENTIRE MIDSOUTH
TONIGHT. DAMAGING WINDS UP TO 60 MPH IS THE MAIN THREAT WITH ANY
THUNDERSTORM THAT REACHES SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW STRONG THUNDERSTORMS TO PERHAPS AN ISOLATED SEVERE
THUNDERSTORM ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 40 MONDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 20, 4:43 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT SUN MAY 20 2012
ARZ036-202315-
CRITTENDEN AR-
543 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...
CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PENNY TO NICKEL SIZE HAIL AND WINDS
TO 50 MPH WAS LOCATED 4 MILES WEST OF SUNSET AT 543 PM CDT...MOVING
EAST AT 5 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRITTENDEN COUNTY...INCLUDING LOCATIONS NEAR MARION...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BRANDYWINE LAKE.
&&
LAT...LON 3525 9012 3518 9014 3524 9034 3528 9032
TIME...MOT...LOC 2243Z 291DEG 4KT 3523 9028
Special weather statement, May 20, 4:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SUN MAY 20 2012
ARZ036-TNZ088-202330-
CRITTENDEN AR-SHELBY TN-
555 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING HAIL UP TO PENNY SIZE AND WINDS TO
45 MPH WAS LOCATED OVER WEST MEMPHIS AT 555 PM CDT...MOVING
SOUTHEAST AT 10 MPH.
PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES WAPANOCCA LAKE.
&&
LAT...LON 3516 9007 3502 9018 3516 9027 3522 9026
TIME...MOT...LOC 2255Z 316DEG 9KT 3515 9018
Special weather statement, May 20, 5:08 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT SUN MAY 20 2012
TNZ002-003-202330-
WEAKLEY TN-OBION TN-
608 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
WESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING HAIL UP TO DIME SIZE AND WIND GUSTS
TO 45 MPH WAS LOCATED OVER MARTIN AT 608 PM CDT...MOVING EAST AT 10
MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR
MARTIN...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3624 8870 3616 8888 3651 8901 3651 8879
TIME...MOT...LOC 2308Z 252DEG 9KT 3637 8887
Special weather statement, May 20, 5:31 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT SUN MAY 20 2012
ARZ028-036-TNZ049-088-210000-
CRITTENDEN AR-MISSISSIPPI AR-SHELBY TN-TIPTON TN-
631 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...
NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING MARBLE SIZE HAIL AND WINDS AROUND 40
MPH WAS LOCATED 3 MILES SOUTHEAST OF GILMORE AT 631 PM CDT...MOVING
EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRITTENDEN...MISSISSIPPI...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR MEEMAN SHELBY FOREST STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CORONEE LAKE.
&&
LAT...LON 3548 9029 3547 9003 3524 9007 3529 9030
TIME...MOT...LOC 2331Z 278DEG 6KT 3538 9024
Special weather statement, May 20, 5:35 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT SUN MAY 20 2012
ARZ028-210000-
MISSISSIPPI AR-
635 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...
NORTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING MARBLE SIZE HAIL AND WINDS AROUND 40
MPH WAS LOCATED 3 MILES NORTH OF DELL AT 635 PM CDT...MOVING EAST AT
5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR BLYTHEVILLE
AND GOSNELL...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3599 8982 3577 8986 3582 9017 3600 9014
3600 9012
TIME...MOT...LOC 2335Z 278DEG 6KT 3590 9004Special weather statement, May 20, 5:58 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT SUN MAY 20 2012
ARZ018-210030-
GREENE AR-
658 PM CDT SUN MAY 20 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...
EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED OVER PARAGOULD AT 658 PM CDT...MOVING EAST AT 10
MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN GREENE COUNTY...INCLUDING LOCATIONS NEAR PARAGOULD...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3619 9042 3605 9035 3601 9057 3611 9062
TIME...MOT...LOC 2358Z 255DEG 9KT 3607 9050
Flash Flood, Crittenden
- When
- May 20, 6:02 PM CST to 8:00 PM CST
- Where
- Crittenden County, 0.18 mi SSW of Briark to 1.29 mi ESE of Hulbert
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.147, -90.131
Several rounds of thunderstorms produced flash flooding in West Memphis. Minor street flooding occurred as a result.
Hail, Crittenden
- When
- May 20, 6:02 PM CST to 6:07 PM CST
- Where
- Crittenden County, West Memphis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -90.180
Hail, Mississippi
- When
- May 20, 6:20 PM CST to 6:25 PM CST
- Where
- Mississippi County, Osceola
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.700, -89.970
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379758, 379760, 379762.